High dose Citalopram Linked to Dangerous Heart Rhythm: FDA

ive been taking very high doses of this for almost a year, to be brutally honest... can i sue? even if i havent noticed any problems yet...
 
I know for a fact that other drugs that interact with a speific potassium channel (hERC i thought.... something like that...?) are known to cause long QT... methadone is one of them I think. Maybe that's what's going on.

I'd like to think that long qt is restricted to *citalopram, but maybe I'm wrong and it's a consequence of increased serotonin activity.

The antibiotics clarithromycin and erythromycin are also known to cause prolonged QT intervals. I do know that they are both potent inhibitors of cytochrome P450 3A4 (CYP3A4) but I'm not sure what causes the QT interval prolongation.
 
escitalopram may still be safer

escitalopram will not necessarily have the same side effect

Actually, those NIH documents are old docs referring to cases of attempted suicide where the person tried to consume copious amounts of escitalopram (like hundreds of milligrams)

So, both enantiomers may exhibit the same risk to the QT interval. But citalopram is actually a 50/50 mixture of both the left and right enantiomers. Escitalopram is just the left since the right is medically useless. Thus, a 40 mg citalopram is actually 20 mg of citalopram and 20 mg of escitalopram. So, for those taking a dosage up to 80 mg of citalopram - which is now recognized as dangerous - they may be able to get the equal dose and stay under the QTrisk limit by switching to 40 mg of escitalopram.

Unfortunately, the FDA, which issued the warning, didn't seem to specify if both the left and right enantiomers have an equal effect on the QT interval. But, they only changed the drug label on citalopram - escitalopram has an unchanged label. So, maybe escitalopram is safer above 20mg (vs. 40mg equivalent of citalopram). Though, I would doubt that you can go above 40mg of escitalopram ...
 
Oh, and one other thing. The FDA put out a table of data from the QT study.

If you look, you'll notice that the QT interval increases even at low doses - though it's a small increase. So, the increase is directly proportional to the dosage.

However, it stands to reason, that like with all drugs, different people react differently. So, it makes me wonder, why the FDA didn't instead recommend an ECG test. It would seem to me that since different people react differently, patients should get an ECG before starting citalopram (or escitalopram) and additionally after any increase in dose. Then, you would know what a patient can safely tolerate without feeling like you're playing the odds - it is after all a matter of life and death.
 
Off topic but,

Since I started taking methadone, I can't stand house music. Before I used to like it a lot (especially on mdma).

Same here, my ears HURT so bad if I listen to anything with deep bass in it like rap and dance music. I was never like that until I got on methadone maintenance. [Sorry to be off-topic!]


Anyhow, I dont know about Citalopram, but I took Paroxotine (Paxil) for a good 2 years, and developed nasty side effects including severe fatigue, irregular heart beat, and headaches after moving from 30mg/day to 40mg/day. I havent been on the paxil since 2007, but I still have problems with my heart "skipping beats" and the fatigue never completely dissapeared, fortunately that seemingly permanent side effect has been taken care of through the methadone. SSRI's do not suck, despite the side effects the paxil completely destroyed my depression (little did I know at the time that opiates work best for depression in my particular case) and saved my life. I do wish however that I was made aware that there are potentially dangerous and unpleasant side effects from higher dosages of some of these SSRI's. I did not belong on 40mg of Paxil, when the 30mg stopped working other options should have been explored by my doctor.
 
Oh, and one other thing. The FDA put out a table of data from the QT study.

If you look, you'll notice that the QT interval increases even at low doses - though it's a small increase. So, the increase is directly proportional to the dosage.

However, it stands to reason, that like with all drugs, different people react differently. So, it makes me wonder, why the FDA didn't instead recommend an ECG test. It would seem to me that since different people react differently, patients should get an ECG before starting citalopram (or escitalopram) and additionally after any increase in dose. Then, you would know what a patient can safely tolerate without feeling like you're playing the odds - it is after all a matter of life and death.

But that would make too much sense...
 
I was prescribed 20mgs a day for alcohol withdrawal along with clonidine for the d.t's . The first few days i felt like I was on E. I told my doctor this and he said "thats how you're supposed to feel, thats how everybody feels all the time" . I took 40 mgs at once and was off my face. I guess Im lucky.
 
Celexa never worked for me anyway. 20MG of complete bullshit. And lets not forget you are walking serotonin syndrome if you decide to indulge in ecstacy.
 
I told my doctor this and he said "thats how you're supposed to feel, thats how everybody feels all the time" .

Seriously? He should try it and see if he still thinks that's how you're supposed to feel.
 
great exactly what Im on only 10 mg

You should be OK then? I was told that with SSRIs you're only supposed to take the lowest dose that actually works for you and that's what I've done when I've been on them never more than 5mg or 10mg of Prozac, Zoloft, and Lexapro (not all at once). I remember trying Wellbutrin which is an SSNRI and the dose was too high and I didn't like the side effects like how I had trouble falling asleep and I'd sleep for 8 hours and feel as though I stayed up for a night or two wired on caffeine.

I have a friend that was on a moderate or high dose of Citalopram (Celexa) and it made him gain a lot of weight. His sister was on it and had some issue with it too but it wasn't weight gain or heart issues.

I looked at the article about Lexapro and it seems as though the guy intentionally overdosed on lots of drugs he was prescribed including morphine. I'm not a cardiologist or a medical professional though.

Escitalopram is the recently marketed S-enantiomer of the widely used antidepressant citalopram. Data from intentional overexposure to this medication are limited. Twelve-lead electrocardiogram (ECG) effects from racemic citalopram have been described; however, the present report is the first, to the best of the authors’ knowledge, that describes all the reported abnormalities in a single patient receiving escitalopram. A 52-year-old man with a history of depression treated with escitalopram 10 mg/day, extended-release morphine 30 mg/day and zopiclone 15 mg/day was found unconscious at his home. He was known to have attempted suicide three weeks previously. Partially emptied bottles of escitalopram, morphine, oxycodone, zopiclone, lorazepam and diazepam were found close to the patient. He was transferred to the emergency department, where airway management and other supportive care were initiated. The patient was transferred to the intensive care unit. The initial 12-lead ECG demonstrated junctional rhythm at 48 beats/min, a wide complex escape (145 ms) with right bundle branch morphology and a prolonged corrected QT interval at 650 ms. Cardiac monitoring was undertaken. No ventricular arrhythmias or torsade de pointes were detected. No specific treatment for shortening the QT was implemented. Another 12-lead ECG performed 48 h later demonstrated sinus tachycardia with a normal corrected QT, normal PR interval and normal QRS duration. The effects of the overdose of escitalopram on the ECG and its interactions with other drugs are reviewed.
 
Top